Colorado, 2003

Wildfire in Colorado, August 6 to 12, 2003

August 6 to 12, 2003 · NWS GJT · 1 event in 1 county or zone

This wildfire was named the Thompson Springs Fire and occurred on Bureau of Land Management public lands. The fire consumed 764 acres of pinyon pine and juniper.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

This wildfire was named the Thompson Springs Fire and occurred on Bureau of Land Management public lands. The fire consumed 764 acres of pinyon pine and juniper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 6, 12:41 PM MST, 19 minutes earlier.

Area forecast discussion, Aug 6, 12:41 PM MST, 19 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
141 PM MDT WED AUG 6 2003

SHORT-TERM DISCUSSION (TONIGHT-THURSDAY NIGHT)...
HIGH CENTERED OVER CENTRAL NM EARLY THIS AFTERNOON. AS A RESULT...
MOIST SOUTHWEST FLOW PUSHING INTO THE SOUTHERN HALF OF THE CWFA AND
CONSIDERABLY MORE MOIST CONVECTION WAS ONGOING OVER THE SAN JUANS
MOUNTAINS AND ALONG THE CONTINENTAL DIVIDE IN THE CENTRAL MOUNTAINS.
ETA QPF FIELD DOES NOT ADEQUATELY REPRESENT LATEST DEVELOPMENTS AND
WENT AHEAD WITH INCREASING POPS OVER THE SOUTHERN MOUNTAINS AND
CENTRAL MOUNTAINS FOR THIS EVENING. OVERNIGHT LOWS LIKELY TO BE A BIT
WARMER SOUTH WITH THE INCREASED MOISTURE AND BOOSTED THOSE SLIGHTLY
TO ABOVE MOS GUIDANCE VALUES.

MONSOONAL SURGE INDICATED BY ETA FOR THURSDAY AS HIGH REMAINS
SUFFICIENTLY EASTWARD TO KEEP DOOR OPEN FOR INFLUX OF MOISTURE FROM
THE SOUTH. CONSEQUENTLY...WENT ALONG WITH THE IDEA OF COOLER
TEMPERATURES WITH INCREASED POPS. MOISTURE SUFFICIENTLY WIDESPREAD
TO MENTION SCATTERED POPS IN ALL MOUNTAIN AREAS WITH ISOLATED POPS
IN THE LOWER ELEVATIONS. THOUGH TEMPERATURES LOWER THAN PREVIOUS
FORECAST...FELT LATEST MOS RUN OVERLY COOL SO KEPT FORECAST
SEVERAL DEGREES ABOVE MOS GUIDANCE.

KEPT POPS GOING WELL INTO THE EVENING WITH RETURN OF MONSOON MOISTURE
AND HELD ONTO LOW CHANCE OVERNIGHT POPS ACROSS THE SOUTHERN ZONES
CARRIED OVER FROM PREVIOUS SHIFT. OVERNIGHT LOWS SHOULD REMAIN ABOVE
MOS GUIDANCE VALUES AND ADJUSTED FORECAST TO MATCH THIS TREND.   NL

MID-TERM DISCUSSION...
FRIDAY-SUNDAY...UPPER LEVEL RIDGE REMAINS CENTERED OVER THE SOUTHERN
ROCKIES WITH A CONTINUATION OF MONSOONAL MOISTURE WORKING NORTH INTO
THE AREA. TYPICAL DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS CAN BE
EXPECTED EACH DAY WITH A FEW NOCTURNAL STORMS POSSIBLE AS WEAK
DISTURBANCES LIFT NORTH INTO THE REGION.  HIGHEST POPS WILL CONT TO
FAVOR THE SRN ZONES THROUGH THE PERIOD.  LITTLE CHANGE IN
TEMPERATURES WITH READINGS RUNNING ABOVE NORMAL. JDC

LONG-TERM DISCUSSION...
MONDAY-WEDNESDAY...FORECAST CONTINUE TO RESEMBLE CLIMATOLOGY. STRONG
HIGH PRESSURE CONTINUE TO DOMINATE THE WEATHER PATTERN OVER COLORADO.
 THE BEST THREAT OF THUNDERSTORMS WILL BE OVER THE SAN JUAN MOUNTAINS
WHERE THE HIGHEST MOISTURE CONTENT WILL BE LOCATED...LESSER CHANCES
ELSEWHERE.  THE LATEST ECMWF MODEL BUSTS A CLOSED LOW NEAR THE
OREGON...IDAHO...AND NEVADA TRIPLE POINT.  THIS MIGHT WEAKEN THE
DOMINANT HIGH PRESSURE SYSTEM AND BRING SLIGHT COOLING. BUT ITS VERY
TOUGH TO BUST A CLOSED LOW INLAND IN EARLY AUGUST...ESPECIALLY WITH A
DOMINANT WARM HIGH PRESSURE CORE THAT HAS PERSISTED ALL SUMMER. PF

.GJT...NONE.
Hazardous weather outlook, Aug 6, 4:56 AM MST, 8 hours 4 minutes before
COZ001>014-017>023-UTZ022>025-027>029-071255-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
556 AM MDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS WITH BRING GUSTY WINDS TO 35 MPH AND CLOUD-TO-
GROUND LIGHTNING TO THE WESTERN COLORADO EASTERN UTAH MOUNTAINS THIS
AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

AFTERNOON AND EVENING THUNDERSTORMS WILL INCREASE TO SCATTERED
THURSDAY THROUGH SUNDAY OVER THE SAN JUAN MOUNTAINS...REMAINING
ISOLATED ELSEWHERE. THE MAIN THREATS FROM THESE STORMS WILL BE
BRIEF HEAVY RAIN...CLOUD-TO-GROUND LIGHTNING...WIND GUSTS TO 40
MPH...AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL
AND HEAVY RAINFALL.

CUOCO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Rio Blanco

When
August 6, 1:00 PM MST to August 12, 2:00 PM MST
Where
Rio Blanco County, 15 mi E of Rangely
Reported by
GOVT OFFICIAL
Coordinates
39.980, -108.217 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374688.